The Annals of Applied Probability

The component sizes of a critical random graph with given degree sequence

Adrien Joseph

Full-text: Open access

Abstract

Consider a critical random multigraph $\mathcal{G}_{n}$ with $n$ vertices constructed by the configuration model such that its vertex degrees are independent random variables with the same distribution $\nu$ (criticality means that the second moment of $\nu$ is finite and equals twice its first moment). We specify the scaling limits of the ordered sequence of component sizes of $\mathcal{G}_{n}$ as $n$ tends to infinity in different cases. When $\nu$ has finite third moment, the components sizes rescaled by $n^{-2/3}$ converge to the excursion lengths of a Brownian motion with parabolic drift above past minima, whereas when $\nu$ is a power law distribution with exponent $\gamma\in(3,4)$, the components sizes rescaled by $n^{-(\gamma-2)/(\gamma-1)}$ converge to the excursion lengths of a certain nontrivial drifted process with independent increments above past minima. We deduce the asymptotic behavior of the component sizes of a critical random simple graph when $\nu$ has finite third moment.

Article information

Source
Ann. Appl. Probab. Volume 24, Number 6 (2014), 2560-2594.

Dates
First available in Project Euclid: 26 August 2014

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1409058040

Digital Object Identifier
doi:10.1214/13-AAP985

Mathematical Reviews number (MathSciNet)
MR3262511

Zentralblatt MATH identifier
1318.60015

Subjects
Primary: 60C05: Combinatorial probability 05C80: Random graphs [See also 60B20] 90B15: Network models, stochastic

Keywords
Critical random graph random multigraph with given vertex degrees power law scaling limits size-biased sampling excursion

Citation

Joseph, Adrien. The component sizes of a critical random graph with given degree sequence. Ann. Appl. Probab. 24 (2014), no. 6, 2560--2594. doi:10.1214/13-AAP985. https://projecteuclid.org/euclid.aoap/1409058040


Export citation

References

  • [1] Aldous, D. (1997). Brownian excursions, critical random graphs and the multiplicative coalescent. Ann. Probab. 25 812–854.
  • [2] Aldous, D. and Limic, V. (1998). The entrance boundary of the multiplicative coalescent. Electron. J. Probab. 3 59 pp. (electronic).
  • [3] Arratia, R., Barbour, A. D. and Tavaré, S. (2003). Logarithmic Combinatorial Structures: A Probabilistic Approach. European Mathematical Society (EMS), Zürich.
  • [4] Bender, E. A. and Canfield, E. R. (1978). The asymptotic number of labeled graphs with given degree sequences. J. Combin. Theory Ser. A 24 296–307.
  • [5] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [6] Bertoin, J. and Sidoravicius, V. (2009). The structure of typical clusters in large sparse random configurations. J. Stat. Phys. 135 87–105.
  • [7] Bhamidi, S., van der Hofstad, R. and van Leeuwaarden, J. S. H. (2010). Scaling limits for critical inhomogeneous random graphs with finite third moments. Electron. J. Probab. 15 1682–1703.
  • [8] Bhamidi, S., van der Hofstad, R. and van Leeuwaarden, J. S. H. (2012). Novel scaling limits for critical inhomogeneous random graphs. Ann. Probab. 40 2299–2361.
  • [9] Bollobás, B. (1980). A probabilistic proof of an asymptotic formula for the number of labelled regular graphs. European J. Combin. 1 311–316.
  • [10] Bollobás, B. (2001). Random Graphs, 2nd ed. Cambridge Studies in Advanced Mathematics 73. Cambridge Univ. Press, Cambridge.
  • [11] Britton, T., Deijfen, M. and Martin-Löf, A. (2006). Generating simple random graphs with prescribed degree distribution. J. Stat. Phys. 124 1377–1397.
  • [12] Erdős, P. and Rényi, A. (1960). On the evolution of random graphs. Magy. Tud. Akad. Mat. Kut. Intéz. Közl. 5 17–61.
  • [13] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [14] Hatami, H. and Molloy, M. (2010). The scaling window for a random graph with a given degree sequence. In Proceedings of the Twenty-First Annual ACM–SIAM Symposium on Discrete Algorithms 1403–1411. SIAM, Philadelphia, PA.
  • [15] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [16] Janson, S. (2008). The largest component in a subcritical random graph with a power law degree distribution. Ann. Appl. Probab. 18 1651–1668.
  • [17] Janson, S. (2009). The probability that a random multigraph is simple. Combin. Probab. Comput. 18 205–225.
  • [18] Janson, S. and Luczak, M. J. (2009). A new approach to the giant component problem. Random Structures Algorithms 34 197–216.
  • [19] Kang, M. and Seierstad, T. G. (2008). The critical phase for random graphs with a given degree sequence. Combin. Probab. Comput. 17 67–86.
  • [20] Molloy, M. and Reed, B. (1995). A critical point for random graphs with a given degree sequence. Random Structures Algorithms 6 161–179.
  • [21] Molloy, M. and Reed, B. (1998). The size of the giant component of a random graph with a given degree sequence. Combin. Probab. Comput. 7 295–305.
  • [22] Pittel, B. G. (2008). On the largest component of a random graph with a subpower-law degree sequence in a subcritical phase. Ann. Appl. Probab. 18 1636–1650.
  • [23] Turova, T. S. (2013). Diffusion approximation for the components in critical inhomogeneous random graphs of rank 1. Random Structures Algorithms 43 486–539.
  • [24] van der Hofstad, R. (2013). Critical behavior in inhomogeneous random graphs. Random Structures Algorithms 42 480–508.
  • [25] Wormald, N. C. (1978). Some problems in the enumeration of labelled graphs. Ph.D. thesis, Newcastle Univ.